Puerto Rico, 2021

Hail and Damaging Winds in Puerto Rico, September 14, 2021

September 14, 2021 · NWS SJU · 5 events in 2 counties and zones

The combination of an upper-level low west of the area and a tropical wave that provided deep moisture resulted in enhanced afternoon thunderstorm activity across the western half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of an upper-level low west of the area and a tropical wave that provided deep moisture resulted in enhanced afternoon thunderstorm activity across the western half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 14, 12:13 PM AST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 12:13 PM AST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1213 PM AST Tue Sep 14 2021

.UPDATE...Showers have become few in the local area but
thunderstorms persists in the vicinity of Saint Maarten. Cirrus
from earlier activity south of us is just clearing off of eastern
Puerto Rico revealing mostly sunny skies. Maximum temperatures are
also are already no more than 1 or 2 degrees below today's
forecast maximums and actually, Saint Croix has already reached
90 degrees. Latest sounding from San Juan at 14/12Z continues to
indicate very unstable conditions available to fuel showers and
thunderstorms across most of the area today with forecast CAPE
over 4000 J/Kg and a lifted index of minus 7. Will continue with a
forecast with good certainty of scattered to numerous
thunderstorms over western and interior Puerto Rico with some
showers lingering around the U.S. Virgin Islands. Temperatures
look good with heat indices to reach 100-106 degrees soon.

&&

.AVIATION...VFR til arnd 14/17Z when SHRA/TSRA dvlp in wrn and
interior PR with gusty winds to 30 kt and MVFR/IFR conds. Mainly
MVFR at TJMZ/TJBQ however. San Juan only expecting VCTS at this
time. Sfc winds 5-15 kt with gusts to 20kt exc nr TSRA. Max winds
SW at 25-35 kt btwn FL380-440. Aft 14/23Z sfc winds to bcm less
than 10 kts in land breezes. TSRA to linger over lcl waters.

&&

.MARINE...No changes to previous forecast. Seas will remain 5
feet or less next 7 days.

&&

.PREV DISCUSSION... /issued 718 AM AST Tue Sep 14 2021/

SYNOPSIS...
Another wet pattern is expected today with afternoon thunderstorm
activity over the forecast area. As a result, a moderate threat
of flooding is expected today. By Thursday, conditions will
improve as less moisture and some Saharan dust filters into the
region limiting the shower activity. For the long term period,
expect shower and thunderstorm activity due to an upper level
trough moving over the area. There is some uncertainty for the
latter part of the long term period. Tranquil marine conditions
will prevail with seas up to 5 feet or less across the local
waters.

SHORT TERM... Today through Thursday...

There is added uncertainty to the short term forecast, as the
model guidance have begun to diverge a little from each other.
The higher resolution models are a bit more bullish in the
rainfall coverage and amounts than the global models. Moreover,
the rainfall that has occurred over the past few days has caused
some areas to have saturated soils, which will cause quicker
runoff with significant rainfall over the next few days. That
said, the forecast itself has not changed much for today, we still
expect an unsettled and rainy pattern, as a tropical wave moves
in today into early Wednesday, but perhaps with less rainfall and
cloud cover on Thursday. The upper trough that has caused
thunderstorms over the past few days will continue to cause
enhanced thunderstorm potential today, but will have less of an
impact on Wednesday and Thursday as the trough continues moving
west and an upper ridge starts to move in. In terms of moisture,
the above normal precipitable water will continue through the
short term period, with values ranging from around 1.8 to 2.15
inches, probably peaking late tonight into early Wednesday with
the trailing edge of the tropical wave. Also, the mid level
temperatures are slightly colder than normal, and are expected to
range between -7 and -8 today and Wednesday, which would
contribute to enhanced thunderstorm potential. So, overall we
still have the ingredients for showers and thunderstorms over the
area, but the upper level support will be better today than on
Wednesday and Thursday if the models are correct. Therefore, the
forecast for today has showers with isolated to scattered
thunderstorms across several sectors of PR, with a risk of urban
and small stream flooding. The most significant showers and
thunderstorms over Puerto Rico are expected to be across the
northwestern quadrant of the island in the afternoon hours. The
U.S. Virgin Islands could observe moderate showers and nearby
thunderstorms as well, but the rainfall is expected to cause
mainly ponding of water on roadways and poor drainage areas. Most
of the activity near the USVI is expected to be in the morning
hours, with a brief break in the early afternoon, then passing
showers and isolated thunderstorms again in the late afternoon and
in the evening hours.

With the trailing edge of the tropical wave, the shower and
thunderstorm activity on Wednesday morning is expected to be mainly
over the local waters, southern and eastern PR and around the USVI.
Becoming less rainy over PR, although lingering showers persist over
the USVI as Wednesday progresses. However, that's according to
the global models, while the higher res models still favor plenty
of activity over land areas in PR into the afternoon hours.
Because of this uncertainty, we split the difference in the
models, putting showers and thunderstorms in the forecast but with
modest PoPs to account for uncertainty. Thursday looks slightly
drier, with Saharan dust moving in, but possible significant
rainfall over localized areas, while brief scattered showers are
forecast over the local waters and around the USVI.

The daytime high temperatures are forecast to be near 90 degrees
once again today across the lower elevations of PR and the USVI,
with heat index values in the low 100s. However, given the amount of
moisture and possible cloudiness expected today, it would not be
surprising for the daytime high temps to peak in the upper 80s at
the San Juan and Saint Thomas airport, similar to what was
observed yesterday.

LONG TERM...Friday through Tuesday...

On Friday, according to both models (GFS and ECMWF) a high
pressure that was reflected in all the levels will dominate the
weather pattern. Meanwhile, at the surface, several patches of
low-level moisture with precipitable water values above
climatological normals will move into the area. As a result,
afternoon convection over the interior and western sections of
Puerto Rico is expected. Late Saturday into Sunday, a more east-
northeasterly wind flow will dominate the area and will push some
fragments of low level moisture, with precipitable water values
from 1.6 to 1.9 inches over the area. Shower activity is expected
over the local area, as the available moisture combines with a
Tropical Upper Tropospheric Trough (TUTT) moving southwest.
Additionally, mid level temperatures are expected to range from
-6 to -7 Celsius, which is slightly below normal, and could
contribute to enhanced thunderstorms potential. So far, if the
model guidance verifies, the best time for widespread activity is
Sunday and Monday.

For Tuesday, there is still uncertainty with this forecast, as
the different model guidance is not in agreement with the
position of the upper level trough. Nevertheless, an increase in
tropical moisture is expected with a wind surge from an
approaching tropical wave, currently being monitored by the
National Hurricane Center with a medium chance of formation (50%)
in the next 48 hours and a high chance (80%) of formation in the
next 5 days.

AVIATION...SHRA over the local area is causing VCSH or VCTS across
the USVI terminals early this morning, while VCTS is forecast at
TJBQ after 14/16Z. Winds will be light and VRB through 14/13Z, but
gusty near the SHRA/TSRA, otherwise winds will increase to around 10-
15KT from the east. Sea breeze variations in wind direction expected
at TJPS after 14/13Z. Overall, passing SHRA/TSRA are expected across
the local flying area today and tonight.

MARINE...Relatively tranquil marine conditions will prevail for
the next several days across all of the local waters and passages
with seas up to 5 feet. Wind flow will be mostly from east up to
15 knots. For today, isolated showers and thunderstorm clusters
are forecast over the local waters. There is a moderate risk of
rip currents for the north exposed beaches of Puerto Rico, as well
as the beaches located over the eastern tip of Culebra, Vieques,
and St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  88  78 /  50  60  50  40
STT  89  78  87  79 /  40  50  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...OM
LONG TERM....WS
PUBLIC DESK...TW
Hazardous weather outlook, Sep 14, 4:23 AM AST, 11 hours 22 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
352 AM AST martes 14 de septiembre de 2021

AMZ710>745-PRZ001>013-150800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
352 AM AST martes 14 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de porciones del area hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos al igual que deslizamientos en areas de
terreno empinado.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para algunas de las playas del norte de Puerto Rico al igual
que las playas del este en Vieques y Culebra.

.Calor...Se esperan indices de calor elevados entre 100 y 106 grados
a traves de la mayoria de las areas bajas, con los indices mas altos
a traves de las areas costeras del norte de Puerto Rico.

.Dias dos hasta el siete...miercoles a lunes

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas el miercoles. Inundaciones urbanas y de riachuelos al
igual que deslizamientos en areas de terreno empinado seran posibles
con la actividad de lluvia mas fuerte y persistente. Indices de
calor elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-150800-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
352 AM AST martes 14 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves del area, especialmente esta manana.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion de
agua en carreteras y en areas bajas.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del este en Santa Cruz.

.Dias dos hasta el siete...miercoles a lunes

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en actividad de aguaceros
dispersos y tronadas aisladas hasta el miercoles. Acumulacion de
agua en carreteras y en areas bajas seran posibles. Indices de calor
elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 14, 2:27 PM AST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
227 PM AST Tue Sep 14 2021

PRZ006-141945-
Central Interior PR-
227 PM AST Tue Sep 14 2021

...A strong thunderstorm will impact portions of Orocovis, Coamo,
Villalba Ciales and the Vicinity Municipalities through 345 PM AST...

At 224 PM AST, Doppler radar was tracking a strong thunderstorm near
Orocovis. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
      1828 6621 1824 6627 1819 6626 1815 6622
      1810 6622 1802 6633 1804 6643 1808 6644
      1808 6651 1815 6653 1815 6664 1817 6665
      1830 6657 1833 6659 1834 6658 1838 6642
TIME...MOT...LOC 1824Z 134DEG 4KT 1819 6643

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CAM
Special weather statement, Sep 14, 2:39 PM AST, 1 hour 6 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
227 PM AST martes 14 de septiembre de 2021

PRZ006-141945-
Interior Central-
227 PM AST martes 14 de septiembre de 2021

Una tronada fuerte impactara sectores de Orocovis, Coamo, Villalba,
Ciales y vecindad hasta las 346 PM AST...

A las 224 PM AST, el radar Doppler detecto una tronada fuerte cerca
de Orocovis. Esta tronada estaba casi estacionaria.

PELIGROS...Vientos en exceso de 30 mph y granizo pequeno.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
           Danos menores a objetos en el exterior son posibles.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.

&&

TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

CAM/CVB
Special weather statement, Sep 14, 2:47 PM AST, 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
247 PM AST Tue Sep 14 2021

PRZ008>010-142000-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
247 PM AST Tue Sep 14 2021

...A cluster of thunderstorms will impact portions of the western
interior, northwest and north central municipalities, especially
Utuado, Lares, San Sebastian Rincon and Aguadilla through 400 PM
AST...

At 245 PM AST, Doppler radar was tracking a strong thunderstorm near
Lares, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6692 1849 6677 1833 6677 1831 6671
      1833 6659 1830 6657 1828 6660 1824 6661
      1825 6663 1816 6666 1822 6670 1830 6723
      1837 6724 1841 6716 1845 6716 1852 6708
TIME...MOT...LOC 1845Z 167DEG 7KT 1836 6692

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, Sep 14, 2:53 PM AST, 52 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
247 PM AST martes 14 de septiembre de 2021

...Un grupo de tronadas impactara sectores del oeste interior, noroeste
y norte central, especialmente los municipios de Utuado, Lares, San
Sebastian, Rincon y Aguadilla hasta las 400 PM AST...

A las 245 PM AST, el radar Doppler detecto una tronada fuerte cerca
de Lares, moviendose hacia el norte a 10 mph.

PELIGROS...Vientos en exceso de 30 mph y granizo pequeno.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
           Danos menores a objetos en el exterior son posibles.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.

&&

TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

CAM/ERG
Special weather statement, Sep 14, 3:04 PM AST, 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
304 PM AST Tue Sep 14 2021

PRZ005-008-141945-
Northwest PR-North Central PR-
304 PM AST Tue Sep 14 2021

...A strong thunderstorm will impact portions of Arecibo, Hatillo,
and Manati Municipalities through 345 PM AST...

At 303 PM AST, Doppler radar was tracking a strong thunderstorm near
Utuado, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6659 1849 6656 1847 6645 1838 6644
      1832 6669 1832 6671 1835 6673 1833 6677
      1848 6677 1847 6670 1850 6663
TIME...MOT...LOC 1903Z 185DEG 7KT 1834 6671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAM
Special weather statement, Sep 14, 3:09 PM AST, 36 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
304 PM AST martes 14 de septiembre de 2021

...Una tronada fuerte impactara sectores en los municipios de
Arecibo, Hatillo y Manati hasta las 345 PM AST...

A las 303 PM AST, radar Doppler detecto una tronada fuerte cerca de
utuado, moviendose hacia el norte a 10 mph.

PELIGROS...Vientos en exceso de 30 mph.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
           objetos sueltos.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Lluvias torrenciales estan ocurriendo con esta tronada y pudieran
causar inundaciones localizadas. No conduzca su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

The radar

The San Juan radar (TJUA), 70 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Utuado

When
September 14, 3:45 PM AST to 4:00 PM AST
Where
Utuado County, 2.76 mi NNW of Utuado to 3.27 mi NNE of Utuado
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.308, -66.713

Emergency managers reported a fallen electrical post in Rio Abajo.

Thunderstorm Wind, Utuado

When
September 14, 3:45 PM AST to 4:00 PM AST
Where
Utuado County, 2.69 mi E of Utuado to 4.4 mi ENE of Utuado
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.276, -66.659

Emergency managers reported a fallen electrical post in Barrio Caonillas.

Thunderstorm Wind, Lares

When
September 14, 3:45 PM AST to 4:00 PM AST
Where
Lares County, 1.3 mi NNW of Lares to 1.4 mi N of Lares
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.288, -66.874

Fallen tree obstructing a road was reported in El Jobo, Lares.

Thunderstorm Wind, Lares

When
September 14, 3:45 PM AST to 4:00 PM AST
Where
Lares County, 1.7 mi NNW of Lares to 1.81 mi NNW of Lares
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.294, -66.877

Fallen tree was obstructing Ramal 111.

Hail, Utuado

When
September 14, 4:00 PM AST
Where
Utuado County, 5.43 mi WNW of Utuado to 4.61 mi WNW of Utuado
Measured
0.25 in hail
Property damage
$500
Reported by
Public
Coordinates
18.296, -66.778

Small hail was reported in Barrio Caguana, Utuado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2021Every state in 2021This day in weather historyWarnings in Puerto Rico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981349, 981350, 981351, 981353, 981352.